Rock the Taxol. (Photo credit: Margit Detweiler/TueNight)
I’m lying flat on the bed with just yoga pants on. My legs are propped up on a stack of pillows. I can’t muster enough energy to finish getting dressed this morning, so here I am, half nude. My mind wanders to that hilarious Bill Murray SNL skit about an out-of-shape Hercules and his bad back. “If I lie flat like this it will fix itself!”
My entire left side feels swollen and pricked with pins and needles — it’s probably neuropathy, a chemo side effect. Yet… I can’t be sure if this is actual neuropathy or the fact that I have a recently developed a blood clot in my leg. Or that I now have a new toe infection because of the clot, because of the chemo, or because of surgery. Who knows.
The icing on the cake? I have a cold so I’m coughing and hacking and sneezing out chunks of blood. The blood thinners I’m on, to combat the clot, make bleeding from any orifice a likely predicament.
Today is one of the bad days. I had the “double whammy” this week: Carboplatin and Taxol, both types of chemo drugs at once, and I’m feeling it all over my body. There is a constant pain that sears through my lungs and chest like the worst acid reflux you can imagine, a sense of being burned from the inside out.
“All to be expected,” my doctor and nurses have reassured me, time and again, in person, via emails and on the phone as I desperately convey my dire complaints. “Known side effects. All to be expected.”
I am writing this smack in the middle of my chemo treatments, without the benefit of hindsight or future filters. This is what my particular cancer experience looks and feels like right now.
Prior to cancer, I never really wanted to read about treatments or the effects of chemotherapy. Even now, maybe I don’t. But when I was first diagnosed, all I wanted was someone to show me the day-to-day gory details, the plain facts on how it would disassemble my life. I conjured my ideas from snuggly cinematic tearjerkers or those omnipresent Cancer Centers of America commercials.
In the beginning I was cocky. I was so cocky. The third week into my chemotherapy treatments, I was like, “I got this.”
Turns out, the chemotherapy process itself isn’t horrible. It’s just a long day with a needle stuck in my arm. The worst part for me is the needle. I am a “tough stick,” and sometimes it takes the nurse — or several nurses — four or five tries to find my vein (as I whimper like a baby). They’ve wanted me to get a port in my chest for easier access. I’ve refused — there’s only so much I can take. Now, I just know to ask for the right nurse, Estrella, who can often be found on her hands and knees with some sort of rubber vein-producing tool magically coaxing my veins.
Once the blood work approves you for chemo, once the needle is in and delivering the goods, chemo can be, dare I say it, fun? I tote along a friend or family member, and we catch up, we gossip, we watch bad daytime TV. NYU has a lovely art cart that wheels around (my friend Shelly made an amazing stencil print.) I get a little zonked out on the “pre-medication” they give me before the chemo drugs go in — the Benadryl or Ativan in particular — and sometimes pass out in a druggy bliss.
It’s the few days and week(s) after chemo, when the side effects hit, that can bring me to my knees.
This particular morning, I can’t move.
On a pillow next to my head is my cell phone that keeps pinging. A friend is nearby. She made me a hat during a cruise she went on, and she would love to come by right now and drop it off. The phone just pings and pings and I can’t respond. I cannot.
My head spins with a sharp pain. I forget what today is. Chemo brain. I wait to find my balance — the neuropathy (or whatever) makes standing difficult — and I get to the kitchen to mix up my cocktail of drugs and supplements and prepare my shot. I have to give myself Lovenox shots in my belly twice a day for the aforementioned clot (discovered one night when my leg swelled up like a tree trunk and we rushed to the emergency room) so I steel myself for that — sometimes it hurts, sometimes it just stings. My stomach is a landscape of purple and blue bruises.
Way worse than the pain is the price; each shot costs $50 and, at twice a day for six months, it’s an astronomical cost for health. My generally good insurance won’t cover it, but my doctors prefer I take this to something cheaper, for now. Not working is not an option. The financial impact of cancer is staggering.
The side effects of the side effects, or side effects from trying to prevent side effects, will get your head spinning. Sometimes I wonder if I’m causing myself more pain and damage through treatment than the cancer ever would.
I haven’t pooped for days because of the anti-nausea medication I’m on — it makes my stomach bloat and cramp. So I pop some Colace, sit on the toilet and try to make a miracle. Thank goodness for the iPhone, for Facebook, for things I can do on the toilet and while lying down.
Despite the medication, the thought of eating anything makes me gag. An hour or so later, I nibble on a pot cookie that a friend gave me hoping that it will alleviate the nausea better than the prescribed Zofran so maybe I can eat something. Not eating means very bad things — like not getting the nutrition you desperately need to keep your blood counts in check.
A few weeks ago my doctor cancelled my chemo because my blood counts were too low. It was the second time that happened. The first time was because my white blood cells — the cells that prevent infection — were “very, very low.” This time it was my red blood cells and hemoglobin — the stuff that provides oxygen and energy — that were “very, very low.”
This fatigue is perhaps the worst side effect. Before it happened, it sounded somewhat lovely: I’ll just nap a lot; I love naps!
The nurse offered me an option: “We either cancel your chemo or you can get a blood transfusion.” I was like, “See ya.” But, a few days later I ended up getting the blood transfusion anyway.
“Wow, your hemoglobin is now at a six. I’m amazed you’re sitting here talking to me,” said the nurse as she hung a bag of A+ from San Antonio, Texas. (Thank you, blood donor in San Antonio.)
I know, it could be so much worse. I still haven’t thrown up. Yet. Knock on wood.
This fatigue is perhaps the worst side effect. Before it happened, it sounded somewhat lovely: I’ll just nap a lot; I love naps! But when you can’t do basic tasks, walk more than a block, your breathing is compromised and you slug across the floor to just get yourself a glass of water, well, fuck. You are not yourself. Basic human movements are like hauling ass up Everest.
I’m able to work at about a third of my capacity. They tell you to keep some semblance of your old life. You want to stay busy, stay you. But there are days when I’m crumpled in a heap, and I have to call it in. Can you write this week’s Editor’s Note?
The late Vanity Fair reporter Christopher Hitchens, who wrote about his cancer as it was happening, put it this way: “I would not cancel these appearances or let down my friends or miss the chance of selling a stack of books. I managed to pull off both gigs without anyone noticing anything amiss, though I did vomit two times, with an extraordinary combination of accuracy, neatness, violence, and profusion, just before each show. This is what citizens of the sick country do while they are still hopelessly clinging to their old domicile.”
Some days, I might seem almost completely fine. Well, I think I seem that way, but kindly visitors will stop me mid-sentence and say, “You’re very tired aren’t you?” My mail carrier tells me flat out, “Hey, you look sick.” It’s tough to hide under floppy hats and bulky coats. I fear spring.
In the beginning I was cocky. I was so cocky. The third week into my chemotherapy treatments, I was like, “I got this.” My side effects weren’t too bad. No nausea, no neuropathy (painful tingling in your hands and feet that can be permanent), appetite was still in check, I had energy, I had just shaved my head and felt kinda punk rock about it.
My oncologist boosted my confidence, regularly telling me, “You’re so young and healthy, you should tolerate this process pretty well.” (Bonus: When you have cancer at 48, you’re a spring chicken!) I even told my husband, “What if I am so strong and so healthy that the chemotherapy doesn’t work on me?” He laughed, “Slow down there bucko.”
The effects of chemo are “cumulative.” A word I can’t stand, and every time my oncologist says it I want to cover my ears. “The effects of your chemotherapy will be cumulative.” Meaning it gets worse and worse. One of the stranger parts of cancer treatment is knowing that you are willingly poisoning your body to get better. You will be sick and sicker. You can schedule it on a calendar.
There are days when the inability to be myself, to function, to deal with the pain, leads me to long crying jags. There are moments, many moments, when I think I can’t fucking do this. I’m done. Or, WHAT am I doing here? It’s all happened so fast, only in the last four months, that I’ve barely had time to blink and suddenly I am on scores of drugs, I have a blood clot, an infected toe and no hair.
I’m still confused when I catch myself in the mirror.
But I get through another week. I meditate. I pray. I watch an episode of Broad City. I blast Iggy Pop. Or I scream, “Fuck. You. All.” to no one in particular.
Because sometimes you just need to embrace the suckage and scream.
It’s all to be expected.
Read more of Margit’s column, Ovarian Rhapsody:
- Nice to Meet You, I Have Cancer
- The Waiting Room: Details of a Diagnosis
- Choosing Your Cancer Hero
- Hair Today, Gone Tomorrow